logo AFST
A new definition of rough paths on manifolds
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 31 (2022) no. 4, pp. 1223-1258.

Smooth manifolds are not the suitable context for trying to generalize the concept of rough paths on a manifold. Indeed, when one is working with smooth maps instead of Lipschitz maps and trying to solve a rough differential equation, one loses the quantitative estimates controlling the convergence of the Picard sequence. Moreover, even with a definition of rough paths in smooth manifolds, ordinary and rough differential equations can only be solved locally in such case. In this paper, we first recall the foundations of the Lipschitz geometry, introduced in [8], along with the main findings that encompass the classical theory of rough paths in Banach spaces. Then we give what we believe to be a minimal framework for defining rough paths on a manifold that is both less rigid than the classical one and emphasized on the local behaviour of rough paths. We end by explaining how this same idea can be used to define any notion of coloured paths on a manifold.

Les variétés régulières ne sont pas bien adaptées à la généralisation du concept des chemins rugueux aux variétés. En effet, quand on travaille avec des applications régulières plutôt que des applications Lipschitz pour résoudre une équation différentielle rugueuse, on perd les estimations quantitatives qui contrôlent la convergence des itérations de Picard. De plus, étant donne une définition de chemins rugueux sur variétés, on ne peut en général résoudre des équations différentielles ordinaires ou rugueuses que de manière locale. Dans cet article, on rappelle d’abord les fondations de la géométrie différentielle Lipschitz, introduite dans [8], ainsi que les principaux résultats qui généralisent ceux de la théorie classique des chemins rugueux dans les espaces de Banach. Ensuite on donne un cadre minimal pour la définition des chemins rugueux sur une variété qui est moins rigide que la précédente et qui met l’accent sur le comportement local des chemins rugueux. Finalement, on explique comment ces idées peuvent être appliquées pour généraliser la définition de tout chemin coloré à une variété.

Published online:
DOI: 10.5802/afst.1717
Classification: 60L20, 58J65
Keywords: Rough paths, rough analysis on manifolds
Youness Boutaib 1; Terry Lyons 2

1 RWTH Aachen University, Chair for Mathematics of Information Processing, Pontdriesch 10, 52062 Aachen, Germany
2 University of Oxford, Mathematical Institute, Andrew Wiles Building, Radcliffe Observatory Quarter, Woodstock Road, Oxford OX2 6GG, United Kingdom
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Youness Boutaib and Terry Lyons},
     title = {A new definition of rough paths on manifolds},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1223--1258},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 31},
     number = {4},
     year = {2022},
     doi = {10.5802/afst.1717},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1717/}
AU  - Youness Boutaib
AU  - Terry Lyons
TI  - A new definition of rough paths on manifolds
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2022
SP  - 1223
EP  - 1258
VL  - 31
IS  - 4
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1717/
DO  - 10.5802/afst.1717
LA  - en
ID  - AFST_2022_6_31_4_1223_0
ER  - 
%0 Journal Article
%A Youness Boutaib
%A Terry Lyons
%T A new definition of rough paths on manifolds
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2022
%P 1223-1258
%V 31
%N 4
%I Université Paul Sabatier, Toulouse
%U https://afst.centre-mersenne.org/articles/10.5802/afst.1717/
%R 10.5802/afst.1717
%G en
%F AFST_2022_6_31_4_1223_0
Youness Boutaib; Terry Lyons. A new definition of rough paths on manifolds. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 31 (2022) no. 4, pp. 1223-1258. doi : 10.5802/afst.1717. https://afst.centre-mersenne.org/articles/10.5802/afst.1717/

[1] Jiří Adámek; Horst Herrlich; George E. Strecker Abstract and concrete categories. The joy of cats, Pure and Applied Mathematics, John Wiley & Sons, 1990, xiv+482 pages | MR | Zbl

[2] Imanol Perez Arribas; Guy M. Goodwin; John R. Geddes; Terry J. Lyons; Kate E. A. Saunders A signature-based machine learning model for distinguishing bipolar disorder and borderline personality disorder, Transl. Psychiatry, Volume 8 (2018) no. 1, pp. 1-7 | DOI

[3] Ismaël Bailleul Rough integrators on Banach manifolds, Bull. Sci. Math., Volume 151 (2019), pp. 51-65 | DOI | MR | Zbl

[4] Philippe Biane; Roland Speicher Free diffusions, free entropy and free Fisher information, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 37 (2001) no. 5, pp. 581-606 | DOI | Numdam | MR | Zbl

[5] Horatio Boedihardjo; Xi Geng; Terry Lyons; Danyu Yang The signature of a rough path: uniqueness, Adv. Math., Volume 293 (2016), pp. 720-737 | DOI | MR | Zbl

[6] Youness Boutaib On Lipschitz maps and the Hölder regularity of flows, Rev. Roum. Math. Pures Appl., Volume 65 (2020) no. 2, pp. 129-175 | MR | Zbl

[7] Thomas Cass; Bruce K. Driver; Christian Litterer Constrained rough paths, Proc. Lond. Math. Soc., Volume 111 (2015) no. 6, pp. 1471-1518 | DOI | MR | Zbl

[8] Thomas Cass; Christian Litterer; Terry Lyons Rough paths on manifolds, New trends in stochastic analysis and related topics (Interdisciplinary Mathematical Sciences), Volume 12, World Scientific, 2012, pp. 33-88 | DOI | MR | Zbl

[9] Kuo-Tsai Chen Integration of paths, geometric invariants and a generalized Baker-Hausdorff formula, Ann. Math., Volume 65 (1957), pp. 163-178 | DOI | MR | Zbl

[10] Kuo-Tsai Chen Integration of paths—a faithful representation of paths by non-commutative formal power series, Trans. Am. Math. Soc., Volume 89 (1958), pp. 395-407 | DOI | MR | Zbl

[11] Ilya Chevyrev; Vidit Nanda; Harald Oberhauser Persistence paths and signature features in topological data analysis, IEEE Trans. Pattern Anal. Mach. Intell., Volume 42 (2018) no. 1, pp. 192-202 | DOI

[12] Vyacheslav V. Chistyakov; Oleg E. Galkin On maps of bounded p-variation with p>1, Positivity, Volume 2 (1998) no. 1, pp. 19-45 | DOI | MR

[13] Benoît Collins; Antoine Dahlqvist; Todd Kemp The spectral edge of unitary Brownian motion, Probab. Theory Relat. Fields, Volume 170 (2018) no. 1-2, pp. 49-93 | DOI | MR | Zbl

[14] Bruce K. Driver; Jeremy S. Semko Controlled rough paths on manifolds I, Rev. Mat. Iberoam., Volume 33 (2017) no. 3, pp. 885-950 | DOI | MR | Zbl

[15] K. David Elworthy Stochastic differential equations on manifolds, London Mathematical Society Lecture Note Series, 70, Cambridge University Press, 1982, xiii+326 pages | DOI | MR

[16] Peter K. Friz; Martin Hairer A course on rough paths. With an introduction to regularity structures, Universitext, Springer, 2014, xiv+251 pages | DOI | MR

[17] Peter K. Friz; Nicolas B. Victoir Multidimensional stochastic processes as rough paths. Theory and applications, Cambridge Studies in Advanced Mathematics, 120, Cambridge University Press, 2010, xiv+656 pages | DOI | MR

[18] Benjamin Graham Sparse arrays of signatures for online character recognition (2013) (https://arxiv.org/abs/1308.0371)

[19] Massimiliano Gubinelli Controlling rough paths, J. Funct. Anal., Volume 216 (2004) no. 1, pp. 86-140 | DOI | MR | Zbl

[20] Massimiliano Gubinelli Ramification of rough paths, J. Differ. Equations, Volume 248 (2010) no. 4, pp. 693-721 | DOI | MR | Zbl

[21] Massimiliano Gubinelli; Peter Imkeller; Nicolas Perkowski Paraproducts, rough paths and controlled distributions (2012) (https://arxiv.org/abs/1210.2684)

[22] Martin Hairer A theory of regularity structures, Invent. Math., Volume 198 (2014) no. 2, pp. 269-504 | DOI | MR | Zbl

[23] Ben Hambly; Terry Lyons Uniqueness for the signature of a path of bounded variation and the reduced path group, Ann. Math., Volume 171 (2010) no. 1, pp. 109-167 | DOI | MR | Zbl

[24] John M. Lee Introduction to smooth manifolds, Graduate Texts in Mathematics, 218, Springer, 2003, xviii+628 pages | DOI | MR

[25] Xue-Mei Li Stochastic differential equations on noncompact manifolds: moment stability and its topological consequences, Probab. Theory Relat. Fields, Volume 100 (1994) no. 4, pp. 417-428 | DOI | MR | Zbl

[26] Terry Lyons Differential equations driven by rough signals. I. An extension of an inequality of L. C. Young, Math. Res. Lett., Volume 1 (1994) no. 4, pp. 451-464 | DOI | MR | Zbl

[27] Terry Lyons; Zhongmin Qian System control and rough paths, Oxford Mathematical Monographs, Oxford University Press, 2002, x+216 pages (Oxford Science Publications) | DOI | MR

[28] Terry J. Lyons Differential equations driven by rough signals, Rev. Mat. Iberoam., Volume 14 (1998) no. 2, pp. 215-310 | DOI | MR | Zbl

[29] Terry J. Lyons; Michael Caruana; Thierry Lévy Differential equations driven by rough paths, Lecture Notes in Mathematics, 1908, Springer, 2007, xviii+109 pages (Lectures from the 34th Summer School on Probability Theory held in Saint-Flour, July 6–24, 2004, with an introduction concerning the Summer School by Jean Picard) | DOI | MR

[30] Elizabeth Meckes; Tai Melcher Convergence of the empirical spectral measure of unitary Brownian motion, Ann. Henri Lebesgue, Volume 1 (2018), pp. 247-265 | DOI | Numdam | MR | Zbl

[31] Frank Chongwoo Park; C. M. Chun; C. W. Han; Nick Webber Interest rate models on Lie groups, Quant. Finance, Volume 11 (2011) no. 4, pp. 559-572 | DOI | MR

[32] Christophe Reutenauer Free Lie algebras, London Mathematical Society Monographs. New Series, 7, Clarendon Press, 1993, xviii+269 pages (Oxford Science Publications) | MR

[33] Victor Solo Attitude estimation and Brownian motion on SO (3), 49th IEEE Conference on Decision and Control (CDC) (2010), pp. 4857-4862 | DOI

[34] Elias M. Stein Singular integrals and differentiability properties of functions, Princeton Mathematical Series, 30, Princeton University Press, 1970, xiv+290 pages | MR

[35] Hassler Whitney Analytic extensions of differentiable functions defined in closed sets, Trans. Am. Math. Soc., Volume 36 (1934) no. 1, pp. 63-89 | DOI | MR | Zbl

Cited by Sources: